Tornadoes · United States · Illinois · 2021

EF1 tornado, Van Orin to Princeton, Illinois, August 9, 2021

From Van Orin to Princeton, this EF1 tornado ran 3.0 miles across Bureau County on August 9, 2021, touching down at 6:57 PM CDT and reaching 525 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 9, 2021
Touchdown
6:57 PM CDT (23:57 UTC)
Lifted
7:15 PM CDT (00:15 UTC)
On the ground
18 minutes
Path length
3.0 miles (4.8 km)
Path width
525 yards (480 m)
Deaths
0
Injuries
0
County
Bureau County
Touchdown point
41.470, -89.300
Lift-off point
41.470, -89.250
Record number
2108091757-01

The damage survey

3 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 74 mph.

  • No visible damage reported

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed across all of northern and northwest Illinois on the evening of August 9, 2021. An outflow boundary present from morning storms lead to a favorable environment for tornadic development, with several forming from Bureau County to just west of the Chicago metro area. Three tornadoes occurred during the evening damaged corn, soybeans, and several farmsteads near Arlington, IL.

A brief touchdown occurred with no visible damage.

EF1 tornado begun in a corn field causing damage to crops. As the tornado moved to the east the tornado caused damage to four farmsteads. EF1 damage was found at the first and second farmstead where trees were snapped and three sheds were completely destroyed. Another ten structures were damaged at the other farmsteads. Damage continued east mainly to soybean and corn fields. As the tornado approached Arlington, another farmstead was hit. A well built farm outbuilding was destroyed. Damage to the siding of the house at this location was found as well. The tornado then begun to occlude, shrink in size and turn northeast through a cemetery.

NWS Storm Survey and drone footage confirmed a tornado damage path in corn and soybeans.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS DVN issued a tornado warning for this county at 23:50 UTC, 7 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 19:44 UTC and running to 02:44 UTC.

Issued (UTC)ExpiredProductOffice
19:44 UTC02:44 UTCTornado WatchDVN
22:55 UTC23:45 UTCTornado WarningDVN
23:50 UTC00:15 UTCTornado WarningDVN
00:12 UTC01:00 UTCTornado WarningDVN
00:30 UTC01:15 UTCTornado WarningDVN
01:02 UTC03:11 UTCFlash Flood WarningDVN
01:16 UTC01:45 UTCSevere Thunderstorm WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Aug 9, 6:32 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 9, 6:32 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
632 PM CDT Mon Aug 9 2021

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 335 PM CDT Mon Aug 9 2021

MCV in sw WI was drifting eastward with thunderstorms
intensifying in northcentral IL. SPC mesoanalysis shows the better
0-3km shear of 30-35 kt east of the MS River. SBCAPE of 6500 J/kg
was located in northern MO with the CAPE gradient in northern IL.

Mid afternoon temperatures were well into the 80s to around 90
with dewpoints well into the 70s to lower 80s.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 335 PM CDT Mon Aug 9 2021

Key messages:

1) Severe weather possible northern IL into extreme eastern IA.

2) Enhanced risk for severe storms Tuesday. Significant wind
   damage possible.

3) Heat advisory entire cwa on Tuesday afternoon.

Details:

Late afternoon through Tonight: CAM's indicates a band of
potential severe storms intensifying and increasing in coverage
across northern IL late afternoon into the evening. Then the
storms dive southwest into western IL, se IA, and northeast MO
later in the evening and weakening. This is one scenario and this
is what the grids indicate. Lows will be in the lower 70s.

Tuesday: Rather complicated scenario with the potential for
explosive thunderstorm development later in the day with
significant damaging winds possible. SPC has an enhanced risk for
locations along and north of I-80 with a slight in our south. Some
CAM's show thunderstorms diving into the cwa in the morning
already, which could be severe. Forecast soundings indicate a cap
in place for much of the day, with temperatures soaring into the
lower 90s and dewpoints into the lower 80s. This creates SBCAPE of
extreme values at 6500 J/kg! Once again, the timing of the storms
are in question which may impact the severe potential and
temperatures. Stay updated on the latest forecasts.

The heat advisory remains in effect in our south half through 7 pm
Tuesday, and have added the north half for Tuesday from noon to 7pm.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 335 PM CDT Mon Aug 9 2021

Key messages:

1) Severe thunderstorms possible Wednesday and Thursday.

2) Hot and humid through Thursday.

3) Cooler and less humid late in the week into next weekend.

Details:

Wednesday through Thursday: Pattern remains the same with zonal
flow and hot and very humid conditions. There is the potential for
more severe storms and SPC has a marginal risk on Wednesday. Heat
advisory headlines may also need to be issued for at least
portions of the cwa. Highs will be in the lower 90s and lows in
the lower to mid 70s.

Friday through Monday: Pattern changes to northwest flow aloft and
Canadian high pressure at the surface. This will bring rather
delightful mid August weather with highs in the lower 80s and lows
in the upper 50s to lower 60s. This is more closer to normal for
this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 632 PM CDT Mon Aug 9 2021

Initial storm development focused next couple of hours along a
boundary south/east of KMLI. Can't rule out some further
development and or propagation of congealing storms southwestward
to near KMLI and KBRL this evening, but confidence too low to
include and will continue to monitor for any changes and amend if
needed.

More storms are possible Tuesday, but too much uncertainty on
timing/location to have any mention at this time.

Otherwise, generally VFR conditions anticipated through the
period. Some patchy fog with MVFR to locally IFR visibilities
is possible late tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon to 7 PM CDT Tuesday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Linn-Muscatine-Scott.

     Heat Advisory until 7 PM CDT Tuesday for Des Moines-Henry IA-
     Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.

IL...Heat Advisory from noon to 7 PM CDT Tuesday for Bureau-Carroll-
     Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

     Heat Advisory until 7 PM CDT Tuesday for Hancock-Henderson-
     McDonough-Mercer-Warren.

MO...Heat Advisory until 7 PM CDT Tuesday for Clark-Scotland.

&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...McClure
Hazardous weather outlook, Aug 9, 2:02 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
202 PM CDT Mon Aug 9 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
202 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A heat advisory is in effect for locations south of Interstate
80. Heat index values of 100 to 106 are likely.

There is a slight risk of severe thunderstorms late this afternoon
and evening for parts of northwest Illinois with a marginal risk
extending westward into parts of eastern Iowa. The main threats
are damaging winds and large hail. An isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A Heat Advisory is in effect Tuesday for the entire outlook area. Heat
index values of 100 to 106 are expected.

Severe thunderstorms are possible Tuesday afternoon and evening and
the Storm Prediction Center has an Enhanced Risk along and north
of Interstate 80. There is a slight risk to the south. The primary
severe weather risk will be significant damaging winds, with a
lesser potential for large hail. Torrential rain and frequent
lightning will also be possible.

Thunderstorms are possible Wednesday and Thursday. Some of these
could potentially be severe, especially Wednesday where there is a
marginal risk.

Hot and humid conditions will continue Wednesday and Thursday with
afternoon temperatures in the lower 90s and heat index values
possibly as high as 100 to 105.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon into the
evening, and again on Tuesday.

Haase

In the hours before

Local storm report, Aug 9, 6:10 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          3 W VAN ORIN            41.56N 89.40W
08/09/2021                   BUREAU             IL   TRAINED SPOTTER

            BRIEF TOUCHDOWN THEN CAME RIGHT BACK UP.

&&

GROSS
Local storm report, Aug 9, 6:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FUNNEL CLOUD     2 E OHIO                41.56N 89.42W
08/09/2021                   BUREAU             IL   TRAINED SPOTTER

            DEFINITE ROTATION.

&&

GROSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

12.0 hours before the tornado, 103 km from the path. August 9, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1676 joules per kilogram, CIN -63, lifted condensation level 705 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 171 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1676 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
296 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

0.0 hours before the tornado, 103 km from the path. August 10, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2409 joules per kilogram, CIN -17, lifted condensation level 1156 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 49 square meters per square second, 0 to 6 km bulk shear 16 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2409 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
3368 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Peru (VYS), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:15 UTC83.876.6170° 13 kt161009.1
22:35 UTC8376.5180° 10 kt1009.5
22:55 UTC82.876.8180° 14 kt1009.5
23:15 UTC82.677180° 12 kt161009.1
23:35 UTC82.477180° 7 kt161009.5
23:55 UTC82.477.2190° 12 kt1009.8
00:15 UTC82.277.4180° 7 kt1010.2TS
00:35 UTC8278140° 3 kt1010.8VCTS
00:55 UTC8278.3160° 6 kt1010.5-TSRA
01:15 UTC8179280° 5 kt1010.8TSRA
01:35 UTC80.279200° 5 kt1010.5-RA
01:55 UTC80.673.8250° 10 kt1011.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Chicago radar (KLOT), 100 km away, was scanning. The volume nearest the touchdown began at 23:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:02 UTCTORNADO1 Nw Paw PawLee, ILMULTIPLE REPORTS OF BRIEF TORNADO TOUCHDOWN.
23:03 UTCFUNNEL CLOUD2 E OhioBureau, ILDEFINITE ROTATION.
23:06 UTCTORNADO3 W Van OrinBureau, ILBRIEF TOUCHDOWN THEN CAME RIGHT BACK UP.
23:13 UTCTORNADO1 Sse Van OrinBureau, ILBRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE.
23:57 UTCTORNADO1 Ne ZearingBureau, ILEF1 TORNADO BEGAN IN A CORN FIELD CAUSING DAMAGE TO CROPS. AS IT MOVED TO THE EAST THE TORNADO CAUSED DAMAGE TO FOUR FARMSTEADS. EF1 DAMAGE WAS FOUND AT THE FIRST AND SECOND FARMSTEAD WHERE TREES WERE SNAPPED AND THREE S
00:09 UTCTORNADO1 W ArlingtonBureau, ILRAIN WRAPPED TORNADO.
00:24 UTCTORNADO4 Ne WyanetBureau, ILPICTURE OF TORNADO ON THE GROUND RECEIVED AROUND 726PM. ON THE GROUND 2 MIN PRIOR TO PHOTO....HAS SINCE LIFTED.
00:24 UTCTORNADO4 Nne WyanetBureau, ILNWS SURVEY FOUND CORN AND SOYBEANS DAMAGED ALONG PATH FROM YESTERDAY STORMS.
01:55 UTCTSTM WND DMG1 Wnw KewaneeHenry, ILPOWER POLES DOWN NEAR BAKER PARK GOLF COURSE AND ANOTHER DOWN NEAR NEW ST AND HIGH ST. TIME OF THE EVENT WAS ESTIMATED USING RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of August 9, 2021

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 92:52 PM CDTEF0Rock, WI3.225
August 94:35 PM CDTEF0DeKalb, IL0.120
August 94:44 PM CDTEF1DeKalb, IL1.880
August 94:45 PM CDTEF1McHenry, IL0.470
August 95:24 PM CDTEF1Kane, IL3.8100
August 95:28 PM CDTEF0DeKalb, IL6.850
August 96:03 PM CDTUnratedLee, IL1.375
August 96:13 PM CDTEF1DeKalb, IL1.5150
August 96:13 PM CDTUnratedBureau, IL0.05
August 96:26 PM CDTEF0DeKalb, IL0.220
August 96:28 PM CDTEF0Kane, IL3.9400
August 96:38 PM CDTUnratedKane, IL0.110
August 97:16 PM CDTEF1Towner, ND5.0200$2,000
August 97:24 PM CDTUnratedBureau, IL1.1100
August 98:34 PM CDTEF0Griggs, ND0.350
August 99:20 PM CDTEF2Steele, ND2.9300$150,000
August 99:42 PM CDTEF1Grand Forks, ND1.1150$1,000
August 910:55 PM CDTEF1Polk, MN3.6200$120,000
August 911:05 PM CDTEF0Polk, MN2.2150$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.